New Hampshire, 2023

Flash Flooding in New Hampshire, August 4, 2023

August 4, 2023 · NWS GYX · 2 events in 1 county or zone

Localized flash flooding was observed after thunderstorms trained over portions of western New Hampshire on the afternoon of the 4th. The airmass was anomalously moist supporting rainfall rates over 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Localized flash flooding was observed after thunderstorms trained over portions of western New Hampshire on the afternoon of the 4th. The airmass was anomalously moist supporting rainfall rates over 2 inches per hour. The heavy rain fell over already saturated ground conditions which resulted in rapid runoff. The storms were fairly localized which limited their impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 2:58 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 2:58 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Gray ME
358 PM EDT Fri Aug 4 2023

.SYNOPSIS...
Warm and moist air has pushed back into the forecast area south
of the White Mountains and into far southwestern Maine. This
will allow showers and thunderstorms to form through the evening
hours. Repeated rounds of storms will bring a flash flood
threat, while the storms themselves may contain large hail and
damaging winds. The action winds down mainly after 9 PM.
Saturday will bring a drier day with comfortable temperatures.
The weather should continue to be pleasant through early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak warm front is draped across the center of the forecast
area and is providing a focus for all the action at the moment.
A reservoir of MUCAPE around 2000 J/kg is being fed into the
boundary and repeated rounds of showers and storms are forming
along it and drifting east. While the severe threat is non-
zero...it will be isolated and pulse-like with this feature.
The higher risk will be for flooding as repeated rounds of
convection move along this area for the next several hours.

The severe threat will increase later this afternoon and early
evening as the cold front sweeps towards the area. Again the
focus will be along and south of the warm front which should
remain draped along a line from LEB to PWM. Shear is marginal
for significant organization...but moderate CAPE and some
breaks in the overcast may allow for sufficient updraft
acceleration for large hail and damaging winds.

Generally by 8 or 9 PM the bulk of the convection will be moving
east across the waters. The front will likely wait until Sat to
mix down completely...some light winds and plenty of low level
moisture are expected. Patchy fog inland will be possible...but
weakly onshore flow along the coast may allow for some marine
fog/stratus especially north of PWM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Offshore flow and drying expected Sat. With weak forcing any
shower activity is likely to be confined to the higher terrain
and will dissipate quickly near sunset. Overnight patchy river
valley fog will be possible...especially where it has rained
recently.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Overview: Pleasant Summer weather will continue on both Sunday and
much of Monday with mainly dry conditions, low humidity, and near
seasonable temperatures. An area of low pressure with an associated
frontal system will then cross on Tuesday through Tuesday night,
bringing our best potential for widespread showers and perhaps
thunderstorms. Weak high pressure then looks to return for remainder
of the week with just a few isolated showers possible.

Impacts: No major weather related impacts through Monday. Locally
heavy rainfall is then possible on Tuesday. Quieter weather will
then follow to close out the week.

Forecast Details: Quiet and nice Summer weather will continue on
Sunday through much of Monday as sfc high pressure and mid-level
ridging moves across New England before exiting off to the east
Monday night. Skies will be clear to partly cloudy with h850
temperatures hovering around +11C, which supports highs into the
upper 70s to lower 80s. Lows will be comfortably cool as well, into
the 50s to lower 60s.

Clouds will then increase on Monday night with scattered showers
becoming increasingly likely from west to east overnight as a
potential triple point low approaches from the southwest. This will
be associated with a mid-level trough axis, which will result in
increasing southwesterly flow, helping to boost PWATs to near 1.5",
sfc dew points to near 70 by Tuesday, and WAA. This combined with
forcing from the LLJ and associated frontal system will set the
stage for locally heavy rainfall, which given ongoing wet conditions
will need to be monitored. There is also some severe potential
depending on the timing of the frontal passage and available
energy. High temperatures remain uncertain as it will depend on
how far north the warm front makes it but for now would expect
70s to mid- 80s from north to south. Numerous showers and
scattered thunderstorms will continue through early Tuesday
night before a Canadian cold front crosses either late at night
or early Wednesday morning, bringing a return to a drier
airmass.

A cool pool aloft on Wednesday will still allow for a chance for a
few mostly diurnally driven showers and perhaps rumble of thunder
with with highs into the 70s and lower 80s. Weak high pressure then
looks to build over the region for the remainder of the week with
just typical diurnally driven isolated to widely scattered showers
possible and near seasonable temperatures.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Weak warm front draped across the center of the
forecast...from roughly LEB to PWM...will be the primary focus
for SHRA/TSRA in the near term...before eventually filling in to
the south as the cold front sweeps thru. I have prevailing or
TEMPO TSRA at all TAF sites along and south of that
boundary...with no thunder to the north. Outside of the local
MVFR or lower in convection...mainly VFR conditions are
occurring. After midnight weakly onshore flow is possible until
the front can mix down westerly winds...and some IFR or lower
marine fog/stratus is possible from PWM north to RKD. Otherwise
river valley fog is likely as skies clear tonight at LEB and
HIE with LIFR conditions. VFR conditions return Sat and most of
the area Sat night. Patchy valley fog will be possible once
again.

Long Term...VFR conditions expected on Sunday except across
northern terminals such as KHIE where upslope flow will result
in MVFR restrictions through the afternoon hours due to SHSN and
low cigs. Northwest winds may gust up to 30-35 kts across all
terminals through early Sunday afternoon before diminishing
Sunday night. VFR conditions are then expected to dominate
through much of next week as high pressure allows for mostly
quiet weather. No LLWS is expected for the entire forecast
period.

&&

.MARINE...
Short Term...SCA remains in effect ahead of an approaching cold
front. Gusts near 25 kt and seas building to 5 ft will be
possible. Some patchy fog is possible before the front clears
the waters. Winds and seas diminish tonight and remain below
SCA thresholds thru Sat night.

Long Term...Winds and seas expected to remain below SCA
thresholds thru Tue. Ahead of the next approaching system
onshore flow increases. Winds near 25 kt and seas building over
5 ft are possible.

&&

.HYDROLOGY...Showers and thunderstorms continue this afternoon.
A weak boundary draped across central NH into far southwestern
ME is the primary focus for convection at this time. Repeated
storms may lead to flash flooding. Rainfall rates in the
strongest storms could exceed 2 inches per hour.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Small Craft Advisory until 8 PM EDT this evening for MEZ028.
     Flood Watch until midnight EDT tonight for MEZ007-012-033.
NH...Flood Watch until midnight EDT tonight for NHZ001>013-015.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ150>154.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Tubbs
AVIATION...Legro/Tubbs
MARINE...Legro/Tubbs
HYDROLOGY...Legro
Hazardous weather outlook, Aug 4, 2:24 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
324 PM EDT Fri Aug 4 2023

NHZ003>013-015-051930-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
324 PM EDT Fri Aug 4 2023

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-012-033-NHZ001-002-051930-
Northern Oxford-Southern Oxford-Interior Cumberland Highlands-
Northern Coos-Southern Coos-
324 PM EDT Fri Aug 4 2023

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-023-NHZ014-051930-
Interior York-Coastal York-Coastal Rockingham-
324 PM EDT Fri Aug 4 2023

...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ008-009-013-014-019>022-024>028-051930-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
324 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will have the potential to
produce heavy rain, gusty winds, and small hail this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-051930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
324 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will have the potential to
produce heavy rain, gusty winds, and small hail this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 4:14 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Gray ME
514 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             4 NNE Charlestown       43.29N 72.40W
08/04/2023  M1.00 inch       Sullivan           NH   Trained Spotter

            Reported by Weather Spotter. Time estimated
            by radar.

&&

Palmer
Special weather statement, Aug 4, 4:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Gray ME
535 PM EDT Fri Aug 4 2023

NHZ007-042215-
Sullivan NH-
535 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southern Sullivan
County through 615 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlestown, or 8 miles north of Bellows Falls, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claremont, Charlestown, Newport, Windsor, Marlow, Lempster, Acworth,
Goshen, Langdon, Unity, Washington, and Sunapee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern and central New Hampshire.

&&

LAT...LON 4325 7244 4328 7241 4332 7240 4334 7241
      4335 7240 4336 7207 4332 7209 4326 7207
      4325 7204 4322 7204 4319 7201 4318 7204
      4316 7202 4313 7204 4313 7218 4318 7216
      4316 7234 4318 7244
TIME...MOT...LOC 2135Z 277DEG 22KT 4325 7242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ARNOTT
Local storm report, Aug 4, 4:43 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
543 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Tstm Wnd Dmg     5 SSW Claremont         43.31N 72.38W
08/04/2023                   Sullivan           NH   Public

            Reported by Weather Spotter. Time estimated
            by radar.

&&

Palmer
Special weather statement, Aug 4, 4:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Gray ME
553 PM EDT Fri Aug 4 2023

NHZ005-007-008-042245-
Merrimack NH-Southern Grafton NH-Sullivan NH-
553 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northeastern
Sullivan, south central Grafton and northwestern Merrimack Counties
through 645 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enfield, or 8 miles northwest of New London, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New London, Grafton, Enfield, Canaan, Danbury, Bristol, Grantham,
Andover, Alexandria, Hill, Bridgewater, Croydon, Hebron, Wilmot,
Springfield, Orange, Sunapee, and Plainfield.

This includes Interstate 89 between mile markers 36 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and central New Hampshire.

&&

LAT...LON 4343 7220 4358 7221 4368 7179 4343 7171
TIME...MOT...LOC 2153Z 261DEG 20KT 4351 7209

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARNOTT
Special weather statement, Aug 4, 4:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Gray ME
557 PM EDT Fri Aug 4 2023

MEZ018-023-042245-
Interior York ME-Coastal York ME-
557 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of central York County
through 645 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Berwick, or 8 miles southwest of Sanford, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Biddeford, Alfred, Sanford, Saco, Somersworth, Kennebunk, Berwick,
Lebanon, Kennebunkport, Old Orchard Beach, Wells, South Berwick,
Lyman, Arundel, North Berwick, and Dayton.

This includes Interstate 95 between mile markers 17 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Maine...and central New Hampshire.

&&

LAT...LON 4326 7086 4329 7091 4330 7090 4334 7093
      4333 7096 4334 7096 4357 7044 4351 7031
      4349 7032 4349 7033 4333 7040 4331 7050
      4329 7052 4327 7080
TIME...MOT...LOC 2157Z 249DEG 25KT 4332 7082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARNOTT
Local storm report, Aug 4, 5:08 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
608 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             2 ESE Claremont         43.36N 72.32W
08/04/2023  M1.00 inch       Sullivan           NH   Trained Spotter

            Reported by Weather Spotter.

&&

Palmer

The radar

The Burlington radar (KCXX), 146 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
August 4, 5:15 PM EST to 6:15 PM EST
Where
Sullivan County, 1.47 mi SSE of Puckershire
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.350, -72.310

In Claremont, rapid run-off from a thunderstorms caused the Quabbinnight Brook to overflow that washed out a portion of Chestnut Street.

Flash Flood, Sullivan

When
August 4, 5:35 PM EST to 6:30 PM EST
Where
Sullivan County, 1.84 mi SSE of Puckershire to 1.88 mi SSE of Puckershire
Cause
Heavy Rain
Reported by
Public
Coordinates
43.344, -72.310

Quabbinnight Brook overflowed onto Minkler Road at the intersection of Chestnut Street. |Photos show undermining of the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2023Every state in 2023This day in weather historyWarnings in New Hampshire, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131045, 1131095.